Trichological Disorders in Organ Transplant Recipients: Case Report and Literature Review

Read full text
Authors: Ewa Kulpińska, Alicja Dębska-Ślizień, Beata Imko-Walczuk
Cited by: 1
References: 16

Abstract

Introduction: Kidney transplantation is a life-saving procedure for patients with end-stage renal disease. However, long-term immunosuppressive therapy may lead to adverse effects, including hair disorders. Case Presentation: We present the case of a 31-year-old patient who developed significant alopecia following kidney transplantation and initiation of tacrolimus-based immunosuppression. The psychological impact of hair loss led the patient to consider discontinuing treatment. Dermatological evaluation revealed features of androgenetic alopecia and telogen effluvium. A change in immunosuppression from tacrolimus to cyclosporine A resulted in marked improvement in hair regrowth and overall well-being. To support this observation, we conducted a targeted literature review, identifying four case reports linking alopecia to immunosuppressive therapy in solid organ transplant recipients. Conclusion: This case highlights the need for awareness of trichological side effects among transplant clinicians, especially given their potential impact on treatment adherence and patient quality of life. Regular dermatological assessments and individualized management strategies, including the possibility of modifying immunosuppressive regimens, may help reduce these complications.

Fields of Study & Subjects

Hair Growth and Disorders Organ and Tissue Transplantation Research Nonmelanoma Skin Cancer Studies

Publication details

Journal / source
Case Reports in Dermatology
Publisher
S. Karger AG
Volume
18
Issue
1
Pages
302–311
Publication date
16 May 2026
Language
EN